Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Diagnosed with schizophrenia. Noticed weaken memory, abnormal behaviour. Is there hope for a normal life?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
my son (DOB - 13/08/91) is diagnosed with schizophrenia about 4 years ago. we noticed that he smiles without any reason. Dr. prescribed him Olanzapine 10 mg.
1. about 4 monthes back, I cut down his allopathic medicine to half i.e. from 10 mg to 5 mg. (on my own, without consulting his Dr.) and still he's at 5 mg.
2. After 2 monthes of cutting his dose, we noticed these symptoms:
a. his weaken memory.
b. he started checking his pockets, water taps (try to close to already close taps), electrical switches, gazing empty glass before filling water from bottle, vests, underwear (before wearing) for a considerable time.
c. drinking / eating slowly. (take 50 - 55 min to finish his meal).
d. take too muCh time in bathing, wearing clothes.
e. means taking considerable time to finish his daily tasks.
f. when he notices that we're watching, he controls his smiling/ laughing.
g. he can control his smiling but can't control other activities and even don't give heeds to our telling him to do things fast.
h from last week, he has started going gym, where he behave like a normal boy and does whatever his coach instruct.
Is there any hope to him to live normal life??

Posted Fri, 12 Oct 2012 in Mental Health
Answered by Dr. Susanta Padhy 43 minutes later

Thanks for the detailed symptoms.

For Schizophrenia, Olanzapine is an effective drug. For efficacy to be sustained it has to be continued in the therapeutic dose range of 10 to 20 mg/day, with a minimum of 10 mg/day.

Usually the duration of treatment in a case of first episode of Schizophrenia is for 1 year. But this duration may increase depending upon the symptoms, presence of family history of schizophrenia or other mental illness, etc. Besides that the more gradually you taper the medicine dose, the less likely is the chances of symptoms coming back.

The symptoms coming back may not necessarily be the same symptoms as it was before. The "checking symptoms", spending hours in bath room you are mentioning in the history may be because of OCD) and Schizophrenia can be associated with OC symptoms; if so, the treatment will be little modified.

Moreover the treatment of schizophrenia is medicine plus behavioural therapy with an aim to remove the symptoms and to make the individual reasonably functional.

Overall, I would suggest, consulting your doctor and discussing all these issues and then taking a decision.

More than 75% of patients with Schizophrenia do recover to a reasonable functional level with adequate effective treatment.

Hope this will clarify some doubts. Let me know if you have other concerns.

Wish him good mental health

Above answer was peer-reviewed by
Follow-up: Diagnosed with schizophrenia. Noticed weaken memory, abnormal behaviour. Is there hope for a normal life? 1 hour later
Dr. S. Padhy,
greetings of the day.

Also wish to know - please:
1. From last 4 monthes, he's at 5MG dose, only then we noticed these symptoms of OCD (his disease strated from laughing/smiling only). When he was taking 1omg there were no such symptoms in place. Now shall I restart giving him 10mg dose?
2. To cure OCD, to whom shall i approach - psychiatrist or psychologist?
3. What type of modifications in his treatment, you'll advise, pl?
4. In your considered opinion - it's a case of OCD + schizophrenia; it means there's something wrong has done by me, in addition to cutting his dose to half OR it's a side effect of the drug?
Answered by Dr. Susanta Padhy 19 minutes later

Thank you for the reply.

Firstly let’s not assume the possibility of OCD. It may be a possibility, and this need to be ruled out for a better comprehensive treatment. You should consult a psychiatrist for diagnosis and medication selection and dose optimization, though I feel there is a scope for increasing the dose.

It seems unlikely to be of side effects of Olanzapine 5 mg/day. For OCD, the drug preferred is SSRI group of drugs.

I would say decreasing or stopping the dose of medication unless any side effects appear without consulting your psychiatrist may not be wise. I won't say that you made a mistake; rather you did it because of lack of adequate knowledge.

Nonetheless, you must discuss all these issues that we are discussing now, with your doctor, freely to arrive at a plan of management.

You should continue your other efforts like allowing him to gym, etc.

Of course, for any such clarification or getting to know more, about the other details, you are most welcome

Wish him a normally healthy life!!!

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor